Wyoming, 2019

Hail in Wyoming, September 20, 2019

September 20, 2019 · NWS CYS · 5 events in 3 counties and zones

Severe thunderstorms moved off the Laramie Range and produced large hail across Platte, Goshen and Niobrara Counties with the largest reported hail size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved off the Laramie Range and produced large hail across Platte, Goshen and Niobrara Counties with the largest reported hail size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 20, 1:54 PM MST, 3 minutes earlier.

Area forecast discussion, Sep 20, 1:54 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Fri Sep 20 2019

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Sep 20 2019

...Synopsis...

Morning surface analyses showed a stalled frontal boundary
draped from southwest to northeast across southeastern Wyoming
and western Nebraska. Unseasonably deep moisture was located along
the front with temperatures climbing into the 70s and 80s on the
warm side of the front. Low level winds were south and
southeasterly along the front. Aloft, a deep trough was moving
overhead with a 60 to 70 knot southwesterly midlevel jet. Strong
lift was overspreading the frontal boundary with scattered showers
and thunderstorms starting to develop.

...Severe Weather Threat Today...

Severe threat remains on track this afternoon with the first hints
of convection starting to take shape along the Chugwater
corridor. Strong lift from the approaching upper level system was
evident in regional VWPs and the sheared structure of the storms
developing. 50 to 60 kts of mid level bulk shear will favor mostly
discrete storm modes through the remainder of the afternoon and
the evening. This will favor large hail and strong winds. Low
level shear is modest but will increase tonight with the low
level jet. a few tornadoes may be possible if storms remain strong
and discrete as low level hodographs enlarge before boundary
layer separation occurs. Upscale growth is likely to occur later
this evening as storms move off to the east into Nebraska.

...Cold Overnight Lows Tonight...

The front will quickly move east as colder air filters in from the
west. Low level cold air advection will drive overnight low
temperatures to near freezing for many with several interior
valleys across Carbon county likely to experience frost and hard
freeze conditions. Laramie Valley was dropped from the freeze
warning as winds are likely to remain too strong to allow
widspread frost and freeze conditions. Temperatures will warm up
quickly in the morning hours and freezing should subside.

...Strong Winds Tonight and early Tomorrow...

Strong pressure gradients from the departing low and the enhanced
upper level jet are likely to bring very strong and gusty winds
across the wind corridors of western Wyoming. Latest forecast
guidance showed strong 700 mb flow with some hints at a trapping
inversion also developing near the north snowy range foothills.
Given the forecast wind magnitudes and the potential for
funneling, issued a high wind warning for the Arlington zone
through tonight and early tomorrow. Main impacts will be felt
along I-80 with gusty crosswinds through the early morning hours.
Gradients will subside slowly through the day although gusty winds
are likely through the remainder of the weekend with the strong
flow aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Sep 20 2019

The overall patter in the long term remains active with a series
of troughs expected to move through the region over the next week.
Mid level flow will bring periods of showers early in the week
followed by drier flow in the back half of the week. Strong winds
may develop and there is also a chance for some fire weather
although temperatures will start to cool to more seasonal values
through the next several days.

...prev discussion...

As the main low pressure circulation in the
upper level trough moves across the northern Great Plains, the
deep trough continues to dig across the region Saturday with
embedded vorticity advection for light chance of showers mainly
across the northern tier of Niobrara and Converse Counties and the
southeastern corner of our CWA mainly in the late afternoon and
evening period. A short-residing ridge builds in behind the trough
as another system moves onshore in the Pacific Northwest Sunday.
Main model solutions from the GFS and EURO still have solutions
depicting a closed low loitering in southern CA and AZ while a low
in Canada digs into Hudson Bay with a long cold front extending
into CO by Tuesday.

The mid level flow between these two systems coupled with
available moisture will give chances for showers and thunderstorms
for Monday as dry zonal flow takes over through Thursday. Though
the zonal flow may keep things dry, expectations given this
weather pattern call for potential of high winds especially across
the gap areas in SE WY.

Temperatures continue their seasonably warm trend into the
extended period with high plains reaching into the mid to upper
70s and upper 60s over the mountains.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Sep 20 2019

Not much change from the previous 12z forecast package. Scattered
showers lifting north of I-80 this morning have generally weakened
and pose little if any impacts to the western Nebraska terminals.
Still expect showers and thunderstorms to develop somewhere along
the I-25 corridor between 20z and 23z this afternoon. These
thunderstorms will rapidly move northeast across the northern and
central NE panhandle into this evening. KCDR, KAIA, and KBFF have
the best chance to see thunderstorms this evening, so kept VCTS in
the forecast and will likely add prevailing TSRA as storm track
becomes more certain this afternoon.  Can not rule out brief IFR VIS
and MVFR CIGS at this locations, with a lower chance for KCYS and
KSNY. Winds will shift into the northwest late this evening after
the front moves across the area, with occasional gusts of 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Sep 20 2019

Fire weather concerns will be low for the next several days as a
cold front has brought cooler and more moist conditions. Winds
however will remain strong thanks to a potent upper level storm
system. Humidity values will start to drop to near critical early
next week as upper level ridging and warmer temperatures return.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Warning from midnight tonight to 9 AM MDT Saturday for
     WYZ111-113.

     High Wind Warning from midnight tonight to 9 AM MDT Saturday for
     WYZ110.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL/WM
AVIATION...TJT
FIRE WEATHER...AL
Hazardous weather outlook, Sep 20, 3:45 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
445 AM MDT Fri Sep 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
211045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread strong to severe thunderstorms possible this afternoon
into the evening. Main threats will be hail up to golfball size,
damaging thunderstorm winds, and a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation likely this afternoon and evening.

WYZ111-113-115-211045-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and thunderstorms possible with some possibly
on the strong side.

A Freeze Warning is in effect from midnight tonight through 9 AM
MDT Saturday morning. Please see Freezing Warning product for
additional details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-110-112-114-116-211045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-South Laramie Range-
445 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and thunderstorms possible with some possibly
on the strong side.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 1:29 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Sep 20 2019

WYZ106>108-118-202115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
229 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 27 miles south of Wheatland, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 43 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4164 10497 4198 10474 4184 10440 4168 10458
      4154 10476
TIME...MOT...LOC 2028Z 212DEG 21KT 4167 10480

Brothers

The radar

The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Platte

When
September 20, 1:57 PM MST
Where
Platte County, 8.36 mi E of Chugwater
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.740, -104.660

Observer noted up to four inches of hail accumulation was on the ground at mile marker 116.

Hail, Goshen

When
September 20, 2:41 PM MST
Where
Goshen County, 1.55 mi W of Hawk Springs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.790, -104.290

Hail, Goshen

When
September 20, 2:46 PM MST
Where
Goshen County, 0.52 mi W of Hawk Springs
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.790, -104.270

Hail, Goshen

When
September 20, 2:46 PM MST
Where
Goshen County, 2.07 mi SE of Fonda
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.820, -104.270

Hail, Niobrara

When
September 20, 3:50 PM MST to 4:05 PM MST
Where
Niobrara County, 2.13 mi SSW of West Lance Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.020, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849815, 849816, 849817, 849818, 849819.